Texas, 2016

Hail and Damaging Winds in Texas, May 29, 2016

May 29, 2016 · NWS OUN · 6 events in 3 counties and zones

With a boundary lingering across the Texas panhandle into western Oklahoma, a few storms formed in western Oklahoma on the morning of the 29th. Toward afternoon, the boundary lit up with storms across the Texas panhandle which later merged into an MCS and traveled southeastward through western north Texas that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a boundary lingering across the Texas panhandle into western Oklahoma, a few storms formed in western Oklahoma on the morning of the 29th. Toward afternoon, the boundary lit up with storms across the Texas panhandle which later merged into an MCS and traveled southeastward through western north Texas that evening. Late that night as a shortwave moved through, a few more storms formed in north central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 4:19 PM CST, 9 minutes earlier.

Area forecast discussion, May 29, 4:19 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
519 PM CDT SUN MAY 29 2016

.AVIATION...30/00Z TAF ISSUANCE...
An active aviation period can be expected through tomorrow.
Thunderstorms across the Texas Panhandle will slowly build into
western and southwestern Oklahoma and western north Texas this
evening. Additionally, broken to overcast mid to high ceilings
will continue to build in from the west through the evening and
overnight. Sites impacted from thunderstorms could easily see
drops to MVFR or IFR at times this evening and overnight.

Kurtz

&&

.PREV DISCUSSION... /issued 352 PM CDT SUN MAY 29 2016/

DISCUSSION...
Complex convective forecast continues with little help from any
model consistency or model agreement. Main area for convective
impacts first period will be far western and southwest parts of
Oklahoma and western north Texas as storms over Texas Panhandle
tries to build east and southeast near edge of West Texas
instability axis. Other areas of potential concentration will be
south-central and southeast Oklahoma where slightly better
moisture resides near weak outflow boundary. An outflow boundary
from northern Oklahoma convection will also move slowly south
toward the I-40 corridor of central Oklahoma and could be a focus
for at least isolated thunderstorms. Majority of heavy rain will
likely be west of the body of Oklahoma and western north Texas but
eventual eastward progression of any MCS may affect southwest
Oklahoma and western north Texas tonight. At this point we are
not issuing a flood watch but slow moving storms tonight will
yield the threat for heavy rain.

Wet weather will continue through at least Wednesday before drier
and cooler air filters in behind seasonably strong cold front.
Convection Tuesday and Wednesday associated with this front will
likely yield the greater threat for widespread heavy rain and need
for flood watches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  81  64  81 /  30  40  30  60
Hobart OK         64  83  65  82 /  50  40  40  60
Wichita Falls TX  64  84  66  83 /  60  40  40  50
Gage OK           60  83  62  80 /  40  30  40  70
Ponca City OK     63  81  64  81 /  40  40  30  60
Durant OK         66  84  67  83 /  30  40  20  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/04/04
Hazardous weather outlook, May 29, 10:55 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 29 2016

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM ARNETT... TO CHICKASHA...
TO DUNCAN OKLAHOMA... INCLUDING ALL OF WESTERN NORTH TEXAS. A
MARGINAL RISK ENCOMPASSES THE REMAINDER OF OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 1 PM TODAY
THROUGH 2 AM TONIGHT.

IMPACTS...
THE PRIMARY HAZARDS WILL BE HALF DOLLAR TO GOLF BALL SIZE HAIL AND
60 TO 70 MPH WIND GUSTS. THE TORNADO POTENTIAL IS VERY LOW.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS ACROSS NORTHWEST OKLAHOMA WILL LIKELY CONTINUE
INTO THE AFTERNOON WITH ADDITIONAL STORMS FORMING SOUTH AND EAST.
MEANWHILE...MORE HUMID AIR OVER NORTH TEXAS WILL SLOWLY MOVE NORTHWARD THIS
AFTERNOON AND EVENING.  THIS MAY RESULT IN WIDELY SCATTERED THUNDERSTORMS OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE AFTERNOON TEMPERATURES WILL WARM
INTO THE MID AND UPPER 80S.

PERHAPS A MORE LIKELY SCENARIO WILL BE FOR STORMS TO FORM ACROSS THE TEXAS
PANHANDLE DURING THE AFTERNOON.  THESE STORMS WILL MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS DURING THE EVENING HOURS.  HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

.HEAVY RAINFALL..
ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE LOCALIZED FLOODING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...STORM SPOTTER
GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS
SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY
MORNING. THERE IS A MARGINAL RISK OF SEVERE STORMS IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY. THERE IS A MARGINAL
RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA ON TUESDAY. STRONG
TO SEVERE STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY.

.HEAVY RAINFALL..
SCATTERED THUNDERSTORMS WILL CONTINUE THE POTENTIAL FOR HEAVY
RAINFALL THAT COULD CAUSE FLOODING THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE/THOREN

In the hours before

Special weather statement, May 29, 1:56 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT SUN MAY 29 2016

OKZ013-292030-
NOBLE OK-
256 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOBLE COUNTY UNTIL
330 PM CDT...

AT 253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH
OF MARLAND...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
VERY HEAVY RAINFALL...

LAT...LON 3658 9689 3655 9690 3655 9693 3653 9696
      3653 9699 3651 9701 3651 9703 3642 9703
      3643 9720 3659 9720 3659 9704 3658 9700
      3659 9690
TIME...MOT...LOC 1953Z 264DEG 14KT 3653 9712

SIX
Special weather statement, May 29, 2:16 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT SUN MAY 29 2016

OKZ014-292045-
ROGER MILLS OK-
316 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS COUNTY
UNTIL 345 PM CDT...

AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
REYDON...MOVING EAST AT 20 MPH.  THIS STORM HAS WEAKENED SOME OVER
THE PAST 20 MINUTES. HOWEVER A SEVERE THUNDERSTORM WARNING MAY BE
NEEDED FOR WESTERN ROGERS MILLS BY 330 PM.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3565 10000 3567 9984 3542 9985 3542 10000
TIME...MOT...LOC 2012Z 270DEG 17KT 3556 10015

SIX
Special weather statement, May 29, 3:08 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SUN MAY 29 2016

TXZ084-292145-
FOARD TX-
408 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOARD COUNTY UNTIL
445 PM CDT...

AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF SWEARINGEN...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3423 10005 3423 10004 3412 9982 3388 9985
      3387 10005
TIME...MOT...LOC 2106Z 176DEG 27KT 3399 10001

SIX
Special weather statement, May 29, 3:45 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SUN MAY 29 2016

TXZ083-084-292215-
HARDEMAN TX-FOARD TX-
445 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF SWEARINGEN...MOVING NORTH AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3423 10005 3424 10004 3424 10001 3423 10001
      3423 10000 3430 10000 3430 9974 3394 9976
      3400 10002 3419 10005
TIME...MOT...LOC 2143Z 180DEG 16KT 3405 9996

SIX
Special weather statement, May 29, 4:14 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SUN MAY 29 2016

OKZ021-034-292245-
GREER OK-BECKHAM OK-
514 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREER AND CENTRAL
BECKHAM COUNTIES UNTIL 545 PM CDT...

AT 513 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ERICK...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 TO 50 MPH...

LAT...LON 3517 9995 3537 9992 3527 9950 3499 9962
TIME...MOT...LOC 2213Z 289DEG 17KT 3524 9984

SIX
Local storm report, May 29, 4:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SW SWEETWATER         35.38N 99.96W
05/29/2016  E1.00 INCH       BECKHAM            OK   PUBLIC

&&

DW

The radar

The Altus AFB radar (KFDR), 80 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Foard

When
May 29, 4:28 PM CST
Where
Foard County, 2.99 mi NNW of Crowell
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
34.020, -99.740

Thunderstorm Wind, Knox

When
May 29, 5:55 PM CST
Where
Knox County, 2.7 mi NW of Knox City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -99.850

Hail, Baylor

When
May 29, 6:15 PM CST
Where
Baylor County, 0.69 mi S of Red Springs
Measured
1.25 in hail
Reported by
Public
Coordinates
33.600, -99.410

Thunderstorm Wind, Baylor

When
May 29, 6:15 PM CST
Where
Baylor County, 0.69 mi S of Red Springs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.600, -99.410

No damage reported.

Hail, Knox

When
May 29, 6:22 PM CST
Where
Knox County, Goree
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.470, -99.520

Thunderstorm Wind, Knox

When
May 29, 6:22 PM CST
Where
Knox County, Goree
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.470, -99.520

No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630478, 630481, 630479, 630482, 630480, 630483.